Alert archive / Indiana / Special Weather Statements in 2023

Special Weather Statement, NWS Indianapolis, IN

July 17, 2023Johnson County, Shelby County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 17, 2023, 7:21 PM EDT for Johnson County, Shelby County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2023, 7:21 PM EDT (23:21 UTC)
Expired
Jul 17, 2023, 7:45 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN
Hail
0.75 in
Wind
50

Counties Johnson County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 54 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

325 
WWUS83 KIND 172321
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
721 PM EDT Mon Jul 17 2023
 
INZ055>057-064-065-172345-
Rush IN-Johnson IN-Decatur IN-Bartholomew IN-Shelby IN-
721 PM EDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of southern Shelby,
southwestern Rush, northern Decatur, east central Johnson and
northeastern Bartholomew Counties through 745 PM EDT...

At 721 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Rushville to near
Shelbyville to near Franklin. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Greensburg.

This includes the following highways...
 Interstate 65 between mile markers 81 and 92.
 Interstate 74 between mile markers 113 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central Indiana.

&&

LAT...LON 3938 8537 3930 8558 3938 8598 3952 8616
      3953 8593 3953 8582 3958 8573
TIME...MOT...LOC 2321Z 303DEG 29KT 3952 8565 3947 8583 3952 8603 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

GM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:15 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 17, 6:15 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
615 PM EDT Mon Jul 17 2023

...Updated Aviation Discussion...

.Short Term...(This evening through Tuesday)
Issued at 307 PM EDT Mon Jul 17 2023

- Chances for showers and storms late this afternoon and evening.
- Improving Smoke conditions.
- More chances for showers and storms on Tuesday afternoon.

Surface analysis early this afternoon shows weak cyclonic flow
across Central Indiana, associated with a large area of low pressure
over eastern Ontario. A ridge of high pressure was found over the
northern plains, nosing southeast into the middle Mississippi
Valley.  Aloft the broader pattern suggested a strong ridge over the
western United States while a broad trough was found from the
plains, across the Ohio Valley toward the Appalachians. A few
embedded short waves were found within the cyclonic flow, over
western KY and a second over IA, entering western IL. Skies remained
smokey across Central Indiana, as air quality was Unhealthy for
sensitive groups.  PM2.5 values have improved to near 110 across
much of the forecast area per airnow.gov. However, better air was
found to the southwest with southerly winds in place.

Tonight...

The short wave over IL is expected to push across Central Indiana
late this afternoon and into the evening. It still remains unclear
if convective temps will be reached as smoke has limited max heating
today. Still, ample forcing will be available through the evening as
the short wave passes. Further forcing will be available as a weak
surface cool front approaches the area. Forecast soundings continue
to suggest a favorable column for convection, with over 1800 J/kg of
CAPE available this afternoon and evening.  HRRR continues to
suggest scattered to isolated shower and storm development after
21Z, lingering through the late evening hours.  Thus will continue
the ongoing forecast with dry weather expected through at least
400PM, then continuing the chance to likely pops across the forecast
area thereafter and through the evening.

Lingering fog will be possible overnight due to earlier rainfall and
dew point depressions of 2-3F overnight. Look for lingering high
clouds in the wake of any convection overnight as the enforcing
exits the area and low temperatures in the lower 60s.

Tuesday...

More showers and storms look possible on Tuesday. The upper flow
across Indiana is expected to become more northwesterly. Indiana
will be caught between strong high pressure aloft anchored over the
American southwest and a trough of low pressure aloft across eastern
Canada and the northeastern United States. Models suggest that
within this resultant NW flow a quick moving short wave will
approach central Indiana by mid to late afternoon, Once again ample
moisture will remain present with dew points in the 60s. Weak
surface convergence will be present also, as the lingering frontal
boundary from tonight/s possible storms will remain in the area.
Forecast soundings show reachable convective temps, but much
shallower CAPE on Tuesday afternoon. Overall, enough thunderstorm
ingredients appear to be present to necessitate the inclusion of at
least chance pops during the afternoon on Tuesday as the short wave
arrives in the area. Given the slightly cooler air mass in place
across the area, highs near 80s will be expected at most spots.

&&

.Long Term...(Tuesday night through Monday)
Issued at 307 PM EDT Mon Jul 17 2023

The long term will span the final days of the year's
climatologically hottest period...yet temperatures are progged to
continue their near, to at times slightly below normal trend.
Synoptically, a rather broad H500 trough will prevail over the
eastern half of North America...while a hot upper ridge centered
near the Four Corners extends northward into southwestern Canada.
With the inflection point amid this wave hinged near Iowa, central
Indiana will generally be influenced by weak disturbances embedded
in the flow of the trough's southwestern quadrant.

Tuesday Night through Thursday...

A more active pattern is expected for the mid-week as the upper
trough first becomes better established near/east of the region.  A
more zonal pattern that should hold pronounced heat just to our
south and west...will nevertheless focus so-called ridge-riding
convective chances from the Middle Mississippi Valley towards
Kentucky.  This conditional opportunity for isolated to scattered
showers/t-storms will be focused across southern portions of Indiana
where deep moisture levels will approach 2.00 inches.  Convective
parameters will present conditional potential both days...with
daytime CAPE ranging from around 1000 J/kg (Wednesday) to 2000 J/kg
(Thursday)...with decent mid-level lapse rates Wednesday and
lackluster amounts Thursday...yet all while the ridge gradient's
presence brings adequate vertical wind shear over the region both
days.  Late Thursday's storm potential could also be enhanced by the
trough's weak wave/boundary passing just north of the region.
Marginal severe threats would be primarily wind and large hail with
limited amounts of low-level shear. The Wednesday night-Thursday
tandem are expected to be the warmest of the long term, with lows 65-
70F and highs in the mid to upper 80s...with other periods at least
a couple degrees lower amid this continued seasonable stretch of mid-
summer conditions.

Friday through Monday...

A somewhat drier column will accompany seasonably weak, yet rather
broad surface high pressure that should cross the Midwest late this
week.  Guidance is continuing to show a transition early next week
as lower heights slide east and the hot, western ridge perhaps
finally builds towards the Midwest.  At a first glance a few pulse
storms cannot be ruled out as a more summery pattern returns, with
what should be low-moderate levels of both instability and wind
shear.  Most days surrounding this weekend are expected to bring
highs 80-85F and lows 60-65F.

&&

.Aviation...(00Z TAF Issuance)
Issued at 615 PM EDT Mon Jul 17 2023

Impacts:

- Thunderstorms accompanied by MVFR and worse conditions will likely
  impact the terminals through 03z and possibly later and also after
  18z Tuesday

- MVFR ceilings are possible away from thundersorms 03z-12z

Discussion:

Thunderstorms will roll across all but perhaps KLAF this evening
before the activity diminishes. More MVFR conditions are also
possible overnight away from convection. Finally, more convection
is possible Tuesday afternoon.

The storms this evening could be severe with large hail and possibly
brief gusts to 50 knots in the heavier storms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Puma
Long Term...AGM
Aviation...MK
Hazardous weather outlook, Jul 17, 4:00 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
400 PM EDT Mon Jul 17 2023

INZ021-028>031-035>049-051>057-060>065-067>072-182000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
400 PM EDT Mon Jul 17 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Poor air quality continues today.

Isolated to scattered thunderstorms are expected this afternoon and
tonight across central Indiana. A few severe thunderstorms with
damaging winds and large hail are possible. Storm motion will be
easterly around 30 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances are expected Tuesday afternoon through late
Thursday. Strong to severe storms are possible during this period...
with heavy rainfall amounts and flash flooding also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed at times this week.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

In the hours before

Local storm report, Jul 17, 7:11 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
711 PM EDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             3 ESE Danville          39.74N 86.47W
07/17/2023  E0.25 inch       Hendricks          IN   Amateur Radio

            Hail reported south of US36 on South County
            Rd 300 East across from Hendricks County
            Airport.

&&

BH
Local storm report, Jul 17, 7:15 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
715 PM EDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             1 N Danville            39.78N 86.52W
07/17/2023  M1.25 inch       Hendricks          IN   Public

&&

BH
Local storm report, Jul 17, 7:17 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
717 PM EDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             1 N Danville            39.78N 86.52W
07/17/2023  M1.55 inch       Hendricks          IN   Public

            Time estimated from radar.

&&

BH
Local storm report, Jul 17, 7:18 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
718 PM EDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     Hail             Monrovia                39.58N 86.48W
07/17/2023  E0.25 inch       Morgan             IN   NWS Employee

&&

BH
Local storm report, Jul 17, 7:20 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
720 PM EDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Hail             Morristown              39.67N 85.70W
07/17/2023  E0.70 inch       Shelby             IN   Law Enforcement

&&

BH
Special weather statement, Jul 17, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
721 PM EDT Mon Jul 17 2023

INZ055>057-064-065-172345-
Rush IN-Johnson IN-Decatur IN-Bartholomew IN-Shelby IN-
721 PM EDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of southern Shelby,
southwestern Rush, northern Decatur, east central Johnson and
northeastern Bartholomew Counties through 745 PM EDT...

At 721 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Rushville to near
Shelbyville to near Franklin. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Greensburg.

This includes the following highways...
 Interstate 65 between mile markers 81 and 92.
 Interstate 74 between mile markers 113 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central Indiana.

&&

LAT...LON 3938 8537 3930 8558 3938 8598 3952 8616
      3953 8593 3953 8582 3958 8573
TIME...MOT...LOC 2321Z 303DEG 29KT 3952 8565 3947 8583 3952 8603

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

GM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:16 PM EDTSpecial Weather StatementINDMarion29 min
Jul 16, 8:19 PM EDTSpecial Weather StatementINDHancock26 min
Jul 16, 8:25 PM EDTSpecial Weather StatementINDMarion35 min
Jul 16, 8:30 PM EDTAreal Flood AdvisoryINDBoone, Hamilton, Hancock, Marion86 min
Jul 16, 8:53 PM EDTSevere Thunderstorm WarningINDJohnson, Marion, Shelby18 min
Jul 16, 9:38 PM EDTSpecial Weather StatementINDDecatur52 min
Jul 17, 4:10 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren50 min
Jul 17, 4:37 PM EDTSpecial Weather StatementINDClinton23 min
Jul 17, 4:41 PM EDTSpecial Weather StatementINDRandolph34 min
Jul 17, 4:51 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery24 min
Jul 17, 4:55 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe35 min
Jul 17, 5:18 PM EDTSpecial Weather StatementINDMontgomery27 min
Jul 17, 5:22 PM EDTSpecial Weather StatementINDDelaware23 min
Jul 17, 5:23 PM EDTSpecial Weather StatementINDBoone, Hamilton37 min
Jul 17, 5:28 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam47 min
Jul 17, 5:38 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton41 min
Jul 17, 5:46 PM EDTSevere Thunderstorm WarningINDHamilton, Madison29 min
Jul 17, 5:51 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Marion24 min
Jul 17, 5:58 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion, Warren32 min
Jul 17, 6:11 PM EDTSevere Thunderstorm WarningINDHendricks, Marion, Morgan34 min
Jul 17, 6:16 PM EDTSevere Thunderstorm WarningINDHendricks, Marion, Morgan29 min
Jul 17, 6:16 PM EDTSevere Thunderstorm WarningINDRandolph44 min
Jul 17, 6:22 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Madison, Marion23 min
Jul 17, 6:24 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam13 min
Jul 17, 6:27 PM EDTSpecial Weather StatementINDHenry33 min
Jul 17, 6:33 PM EDTSevere Thunderstorm WarningINDHancock, Hendricks, Johnson, Marion, Morgan, Shelby27 min
Jul 17, 6:49 PM EDTSpecial Weather StatementINDPutnam26 min
Jul 17, 6:53 PM EDTSevere Thunderstorm WarningINDHancock, Shelby37 min
Jul 17, 6:58 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Morgan, Shelby32 min
Jul 17, 7:06 PM EDTAreal Flood AdvisoryINDHendricks, Marion3 hr
Jul 17, 7:08 PM EDTSpecial Weather StatementINDRush37 min
Jul 17, 7:12 PM EDTSevere Thunderstorm WarningINDHancock, Rush, Shelby33 min
Jul 17, 7:24 PM EDTSevere Thunderstorm WarningINDJohnson, Morgan, Shelby36 min
Jul 17, 7:37 PM EDTSevere Thunderstorm WarningINDDecatur, Rush, Shelby38 min
Jul 17, 7:42 PM EDTSpecial Weather StatementINDPutnam33 min
Jul 17, 7:48 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Johnson, Shelby27 min
Jul 17, 7:58 PM EDTSpecial Weather StatementINDMorgan32 min

Nearby

Special Weather Statements in Indiana, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.